West Virginia, 2003

Damaging Wind in West Virginia, August 26, 2003

August 26, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 26, 3:59 PM EST, 6 hours 41 minutes earlier.

Area forecast discussion, Aug 26, 3:59 PM EST, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 PM EDT TUE AUG 26 2003

EVENING FSCT ISSUANCE WITH LATEST SVR/FFA TIL 10PM EDT FOR ECNTRL OHIO
AS COMPLEX IN NRN INDIANA HEADS SEWD...HOPEFULLY LAST FOR TDY.
MDLS STILL CONFIDENT IN MVG FRONTAL BNDRY PRESENTLY N OF REGION...BY
WED EVE TO S OF M/D LINE...SO WED AFTN, COULD BE ANOTHER ROUND OF
STRONG STORMS.

PIT   70  82  62  80 /  50  50  20  20
HLG   70  83  62  81 /  50  50  20  20
MGW   71  84  64  82 /  50  50  40  20
ZZV   71  84  63  82 /  50  50  30  10
PHD   70  83  62  80 /  50  50  20  20
FKL   68  79  58  79 /  40  40  10  20
DUJ   67  78  57  78 /  40  40  10  20
LBE   70  83  61  80 /  50  50  20  20
BTP   68  79  58  79 /  40  40  10  20
IDI   69  80  59  80 /  40  40  10  20
ODM   68  82  63  79 /  50  50  40  20

.PBZ...
MD...NONE.
OH...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 26, 10:18 AM EST, 12 hours 22 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-261900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1118 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

.THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
THUNDERSTORMS ARE POSSIBLE AT ANY TIME. SOME OF THESE STORMS MAY CONTAIN
LARGE HAIL...DAMAGING WINDS...DANGEROUS LIGHTNING AND HEAVY RAIN.

A FLOD WATCH CONTINUES FOR THE NORTHERN HALF OF WESTERN PENNSYLVANIA TIL
1000 PM EDT TONIGHT,

.DAYS TWO THROUGH SEVEN...

.ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY
RESULT IN STRONG THUNDERSTORMS ONCE AGAIN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO
FOR FURTHER DETAILS.

In the hours before

Local storm report, Aug 26, 9:35 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1035 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    COUNTYWIDE                WV   WIND DAMAGE
08/26/03   MONONGALIA                     NUMEROUS TREES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 26, 9:52 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1052 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    FAIRBANKS                 PA   WIND DAMAGE
08/26/03   FAYETTE                        TREES DOWN. REPORTED BY
                                          PUBLIC.
Local storm report, Aug 26, 9:57 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1057 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1037 PM    TURKEY TOWN               PA   WIND DAMAGE
08/26/03   WESTMORELAND                   TREES DOWN ON MT PLEASANT
                                          ROAD. REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, Aug 26, 10:05 PM EST, 35 minutes before
MDZ001-PAZ020-021-029>032-WVZ001>004-012-021>023-041-270700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1105 PM EDT TUE AUG 26 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       BEAVER          FAYETTE         GREENE
  WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT
WEDNESDAY MORNING FOR THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

  PRESTON         TUCKER

IN MARYLAND...

  GARRETT
Local storm report, Aug 26, 10:18 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1118 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    BRUCETON MILLS            WV   WIND DAMAGE
08/26/03   PRESTON                        LARGE TREES DOWN. REPORTED
                                          BY EMERGENCY MANAGEMENT.
Local storm report, Aug 26, 10:32 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1132 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1124 PM    OAKLAND                   MD   WIND DAMAGE
08/26/03   GARRETT                        POWER LINES AND TREES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGEMENT

The radar

The Pittsburgh radar (KPBZ), 158 km away, was scanning. The volume nearest the first event began at 03:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tucker

When
August 26, 10:40 PM EST
Where
Tucker County, St George
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
39.167, -79.700

Tree down along Route 72.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369248.